What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 1:17 PM EST, 1 minute earlier.
Area forecast discussion, Aug 7, 1:17 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
217 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain potential returning Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 158 PM Monday...
* TORNADO WATCH REMAINS IN EFFECT THROUGH 6 PM
Numerous showers and thunderstorms can be seen across the region
this afternoon, and a Tornado Watch remains in effect across the
region through 6 PM this evening. Center of low pressure
currently resides to the northwest near the Ohio/Indiana
boarder, with the cold front located across central Kentucky.
All severe hazards remain possible (damaging winds, large hail,
flooding downpours, and a tornado or two) through this evening.
The cold front is expected to cross through the region by 06Z
tonight and activity will come to an end across the region. The
moisture from today's storms may lead to some dense fog across
some areas early tomorrow morning.
Otherwise, expect a dry, comfortable day tomorrow with clouds
and sunshine as high pressure moves overhead.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Monday...
High pressure and dry air working in on NW'ly breezes should
bring a fairly quick end to any lingering showers by around
midday Tuesday. However, some low or mid clouds may linger along
and just west of the higher terrain through the day. With the
strength of the front and trailing high (for this time of year),
the pressure gradient will likely maintain gusty winds across
the entire area initially, becoming more limited to the higher
terrain by Tuesday evening and night. At this point, do not
anticipate the higher terrain reaching Wind Advisory criteria,
but we could still see gusts over 30kts on the highest ridges
through the day on Tuesday. The dry weather and partly to mostly
clear skies persist through the night and into the midday
portion of Wednesday. Some isolated showers and t-storms may
work into the southwestern most slice of the CWA later Wednesday
afternoon and evening, but it seems more likely that activity
largely holds off until after sunset as the next disturbance
tracks east through the Midwest and Lower Ohio Valley.
Temps look to remain a bit below normal on Tuesday in the wake
of the cold front, with lower elevation highs in the upper 70s
to lower 80s, and the mountains in the 60s to lower 70s. A bit
of a rebound is expected for Wednesday, with highs closer to
normal - low to mid 80s in the lowlands, and upper 60s to
mid-70s in the higher terrain.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 345 AM Monday...
This next system will push more widespread showers and some
embedded thunderstorms in from the west Wednesday night, with
likely POPs entering the western part of the CWA by around
midnight. The best chance for heavier rain and thunderstorms
looks to be during the day Thursday, as the upper-level trough
and surface front close in on the CWA. As that trough and
surface front slide to the east, shower chances quickly diminish
under upper-level ridging and surface high pressure, both of
which look to be fairly weak. As such, we can expect at least
diurnal shower and t-storm chances for Friday, with the best
chances in the mountains. Most of the long-range guidance shows
another front impacting us sometime over the weekend. However,
timing varies between Friday night and Saturday night, and
there's also not much agreement on strength, either, so for now
POPs are kept under 50% across the area.
As far as temps go, we look to be a fair amount below normal
for Thursday, thanks to the expected widespread clouds and rain,
and the frontal passage. Highs are currently forecast to remain
in the 70s for most of the CWA. Expect a bit of a rebound for
Friday with SW'ly breezes developing under at least partially
clearing skies. The high degree of uncertainty on next weekend's
weather pattern and timing lends itself to significant
uncertainty on the temperature forecast, as well.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 214 PM Monday...
Numerous showers and thunderstorms across the region will
continue through this evening. Expect visibilities to be reduced
to IFR/MVFR at times in heavy downpours. In addition, severe storms
can briefly bring wind gusts up to 55 kts. Low level wind shear
will also be possible across some terminals through early this
evening.
Thunderstorms will largely be out of the area by around 02Z
Tuesday as a cold front passes across the region, and some MVFR
ceilings may linger behind the front this evening. Then, expect
the return of some low ceilings and patchy fog early Tuesday
morning with reduced visibilities. Fog should largely be out of
the area by 14Z Tuesday with VFR conditions to follow for the
rest of the day.
Winds will largely remain from the southwest into this evening,
becoming west-to-northwesterly behind the cold front early
Tuesday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms today could vary. Restrictions within these
storms may vary from forecast. Restrictions in low ceilings and
fog overnight and early Tuesday morning may vary from the
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H L L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H M H H H H M
EKN CONSISTENCY H H L H H H H H H H M H
PKB CONSISTENCY M H H H H M H H H M H M
CKB CONSISTENCY H H H H H H M H H M H L
AFTER 18Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/LTC
NEAR TERM...JMC
SHORT TERM...FK
LONG TERM...FK
AVIATION...JMC
Hazardous weather outlook, Aug 7, 10:01 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1101 AM EDT Mon Aug 7 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-081515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1101 AM EDT Mon Aug 7 2023
...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 12:51 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
151 PM EDT Mon Aug 7 2023
WVZ011-020-031-071815-
Doddridge WV-Harrison WV-Tyler WV-
151 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Doddridge, east central Tyler and northwestern Harrison Counties
through 215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Jacksonburg, or 13 miles southeast of Middlebourne,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Center Point, Sedalia, and Lima.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 PM EDT for northern West
Virginia.
&&
LAT...LON 3947 8071 3948 8067 3946 8067 3947 8064
3944 8060 3945 8058 3943 8058 3944 8056
3943 8054 3944 8051 3946 8051 3947 8049
3946 8042 3932 8066 3945 8078 3949 8073
TIME...MOT...LOC 1751Z 249DEG 28KT 3941 8069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Local storm report, Aug 7, 12:53 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
153 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM Hail 4 SE Ceredo 38.36N 82.51W
08/07/2023 E0.75 inch Wayne WV Trained Spotter
&&
GWLocal storm report, Aug 7, 12:56 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
156 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail 4 N Salem 39.34N 80.58W
08/07/2023 E0.50 inch Doddridge WV Public
&&
GWSpecial weather statement, Aug 7, 1:00 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT Mon Aug 7 2023
OHZ085-WVZ008-009-016-017-071815-
Meigs OH-Jackson WV-Roane WV-Wirt WV-Wood WV-
200 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern Meigs,
southwestern Wirt, northwestern Roane, northern Jackson and south
central Wood Counties through 215 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenswood, or near Ripley, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ripley, Ravenswood, Sandyville, Reedy, Cottageville, Mount Alto,
Peewee, Evans, Morristown, Rockport, and Leroy.
This includes Interstate 77 in West Virginia between mile markers 137
and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM EDT for southeastern
Ohio...and western, central and northwestern West Virginia.
&&
LAT...LON 3885 8139 3878 8183 3891 8192 3894 8189
3911 8151
TIME...MOT...LOC 1800Z 249DEG 28KT 3889 8176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
11Local storm report, Aug 7, 1:06 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
206 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail Barboursville 38.40N 82.29W
08/07/2023 M1.50 inch Cabell WV Trained Spotter
Trained spotter reported 1.5 inch hail.
&&Local storm report, Aug 7, 1:08 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
208 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail 2 SE Huntington 38.39N 82.40W
08/07/2023 E1.00 inch Cabell WV Dept of Highways
DOH reports quarter sized hail.
&&
ARB